Can Glucosamine Cause Liver Damage?

Can glucosamine cause liver damage?

Glucosamine is currently one of the most widely used ingredients in pre-made joint health stacks. This natural building block of your connective tissues certainly deserves to be one of the most popular joint supplements; it is extraordinarily effective for promoting joint health and flexibility.

However, as glucosamine has become so widely used, it’s worth stopping to consider its safety, particularly over the long-term.

Does glucosamine cause liver damage?

Should you worry about how much glucosamine you’re taking?

How safe is this popular joint supplement?

Let’s find out!

Glucosamine and the liver

Most of the concern about glucosamine and the liver comes from an article published in the Telegraph, which you can read here.

The story details how a 64 year old man died weeks after he started taking a glucosamine supplement to ease his joint pain.

Dr John Dillon, a consultant gastroenterologist at Ninewells Hospital in Dundee, said he could not prove it caused Mr Ferrie’s death but the association was “very worrying”.

He did say the public should be warned about the potential dangers of supplements and herbal remedies, but not that he could pinpoint glucosamine as the cause.

However, there are apparently other cases of people having “a reaction” to glucosamine and dying shortly afterwards; these are detailed in the linked Telegraph article.

So what happened here? Did glucosamine cause this man’s liver to fail?

Well, it is certainly one possibility. Yet glucosamine is a very widely used supplement, and these sorts of reactions are rare.

A much more likely explanation, I think, is that the origin of the glucosamine in this case (shellfish) caused an allergic or pro-inflammatory reaction which severely damaged an already damaged liver.

At the time of the case, an arthritis charity rightly said that they would be “surprised” if it turned out that glucosamine caused this man’s death, or if it caused any kind of liver damage in most people at all.

What’s more, it isn’t clear whether the man in question was taking glucosamine and nothing more. There are certainly plenty of supplements which can inflame the liver – even cause it serious damage.

I am not a doctor and this is not medical opinion. Nor is it advice in any way shape and form. I just suspect that a supplement as thoroughly tested as glucosamine – and as widely used – is causing insidious liver damage which has so far only manifested itself in a handful of patients.

Much more likely to my mind is that people with shellfish allergies should not use shellfish-derived glucosamine while their liver (or any other organ) is impaired.

Bottom line

Glucosamine has been implicated – in isolated cases – in clinically apparent liver injury. However the role of glucosamine as opposed to other ingredients in joint supplements has not been proven, and serious liver injury due to glucosamine must be very rare, if it occurs at all.

Leave a Reply

Your email address will not be published. Required fields are marked *